Comptes Rendus
A finite element method for a two-dimensional Pucci equation
Comptes Rendus. Mécanique, Volume 351 (2023) no. S1, pp. 261-276.

A nonlinear least-squares finite element method for strong solutions of the Dirichlet boundary value problem of a two-dimensional Pucci equation on convex polygonal domains is investigated in this paper. We obtain a priori and a posteriori error estimates and present corroborating numerical results, where the discrete nonsmooth and nonlinear optimization problems are solved by an active set method and an alternating direction method with multipliers.

Cet article étudie une méthode d’éléments finis non linéaire des moindres carrés pour les solutions fortes du problème de la valeur limite de Dirichlet d’une équation de Pucci bidimensionnelle sur des domaines polygonaux convexes. Nous obtenons des estimations d’erreur a priori et a posteriori et présentons des résultats numériques corroborants, où les problèmes d’optimisation discrets non lisses et non linéaires sont résolus par une méthode d’ensemble active et une méthode de direction alternée avec multiplicateurs.

Received:
Accepted:
Online First:
Published online:
DOI: 10.5802/crmeca.224
Keywords: Pucci’s equation, finite element method, strong solution, a priori and a posteriori error estimates, nonlinear least-squares, active set method, ADMM
Mot clés : équation de Pucci, méthode des éléments finis, solution forte, estimations d’erreur a priori et a posteriori, moindres carrés non linéaires, méthode des ensembles actifs, ADMM

Susanne C. Brenner 1; Li-yeng Sung 1; Zhiyu Tan 2

1 Department of Mathematics and Center for Computation and Technology, Louisiana State University, Baton Rouge, LA 70803, USA
2 Center for Computation and Technology, Louisiana State University, Baton Rouge, LA 70803, USA
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{CRMECA_2023__351_S1_261_0,
     author = {Susanne C. Brenner and Li-yeng Sung and Zhiyu Tan},
     title = {A finite element method for a two-dimensional {Pucci} equation},
     journal = {Comptes Rendus. M\'ecanique},
     pages = {261--276},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {351},
     number = {S1},
     year = {2023},
     doi = {10.5802/crmeca.224},
     language = {en},
}
TY  - JOUR
AU  - Susanne C. Brenner
AU  - Li-yeng Sung
AU  - Zhiyu Tan
TI  - A finite element method for a two-dimensional Pucci equation
JO  - Comptes Rendus. Mécanique
PY  - 2023
SP  - 261
EP  - 276
VL  - 351
IS  - S1
PB  - Académie des sciences, Paris
DO  - 10.5802/crmeca.224
LA  - en
ID  - CRMECA_2023__351_S1_261_0
ER  - 
%0 Journal Article
%A Susanne C. Brenner
%A Li-yeng Sung
%A Zhiyu Tan
%T A finite element method for a two-dimensional Pucci equation
%J Comptes Rendus. Mécanique
%D 2023
%P 261-276
%V 351
%N S1
%I Académie des sciences, Paris
%R 10.5802/crmeca.224
%G en
%F CRMECA_2023__351_S1_261_0
Susanne C. Brenner; Li-yeng Sung; Zhiyu Tan. A finite element method for a two-dimensional Pucci equation. Comptes Rendus. Mécanique, Volume 351 (2023) no. S1, pp. 261-276. doi : 10.5802/crmeca.224. https://comptes-rendus.academie-sciences.fr/mecanique/articles/10.5802/crmeca.224/

[1] C. Pucci Un problema variazionale per i coefficienti di equazioni differenziali di tipo ellittico, Ann. Sc. Norm. Super. Pisa, Cl. Sci., Volume 16 (1962), pp. 159-172 | Numdam | MR | Zbl

[2] C. Pucci Operatori ellittici estremanti, Ann. Mat. Pura Appl., Volume 72 (1966), pp. 141-170 | DOI | MR | Zbl

[3] L. A. Caffarelli; X. Cabré Fully Nonlinear Elliptic Equations, Colloquium Publications, 43, American Mathematical Society, Rhode Island, 1995 | Zbl

[4] L. A. Caffarelli; R. Glowinski Numerical solution of the Dirichlet problem for a Pucci equation in dimension two. Application to homogenization, J. Numer. Math., Volume 16 (2008) no. 3, pp. 185-216 | DOI | MR | Zbl

[5] V. Quitalo A free boundary problem arising from segregation of populations with high competition, Arch. Ration. Mech. Anal., Volume 210 (2013) no. 3, pp. 857-908 | DOI | MR | Zbl

[6] L. A. Caffarelli; B. Patrizi; V. Quitalo; M. Torres Regularity of interfaces for a Pucci type segregation problem, Ann. Inst. Henri Poincaré, Anal. Non Linéaire, Volume 36 (2019) no. 4, pp. 939-975 | DOI | MR | Zbl

[7] P. G. Ciarlet The Finite Element Method for Elliptic Problems, Studies in Mathematics and its Applications, 4, North-Holland, 1978 | Zbl

[8] R. A. Adams; J. J. F. Fournier Sobolev Spaces, Pure and Applied Mathematics, 140, Academic Press Inc., Amsterdam, 2003 | Zbl

[9] S. C. Brenner; L. R. Scott The Mathematical Theory of Finite Element Methods, Texts in Applied Mathematics, 15, Springer, 2008 | DOI | Zbl

[10] L. C. Evans Partial Differential Equations, Graduate Studies in Mathematics, 19, American Mathematical Society, Rhode Island, 2010 | Zbl

[11] E. J. Dean; R. Glowinski On the numerical solution of a two-dimensional Pucci’s equation with Dirichlet boundary conditions: a least-squares approach, C. R. Acad. Sci. Paris, Ser. I, Volume 341 (2005) no. 6, pp. 375-380 | DOI | Numdam | MR | Zbl

[12] O. Lakkis; T. Pryer A finite element method for nonlinear elliptic problems, SIAM J. Sci. Comput., Volume 35 (2013) no. 4, p. A2025-A2045 | DOI | MR | Zbl

[13] A. M. Oberman Wide stencil finite difference schemes for the elliptic Monge–Ampère equation and functions of the eigenvalues of the Hessian, Discrete Contin. Dyn. Syst., Volume 10 (2008) no. 1, pp. 221-238 | Zbl

[14] G. Barles; P. E. Souganidis Convergence of approximation schemes for fully nonlinear second order equations, Asymptotic Anal., Volume 4 (1991) no. 3, pp. 271-283 | DOI | MR | Zbl

[15] B. D. Froese Meshfree finite difference approximations for functions of the eigenvalues of the Hessian, Numer. Math., Volume 138 (2018) no. 1, pp. 75-99 | DOI | MR | Zbl

[16] J. F. Bonnans; G. Bonnet; J.-M. Mirebeau Monotone and second order consistent scheme for the two dimensional Pucci equation, Numerical mathematics and advanced applications. ENUMATH 2019 (Lecture Notes in Computational Science and Engineering), Volume 139 (2021) no. Springer, Cham, pp. 733-742 | DOI | MR | Zbl

[17] X. Feng; R. Glowinski; M. Neilan Recent developments in numerical methods for fully nonlinear second order partial differential equations, SIAM Rev., Volume 55 (2013) no. 2, pp. 205-267 | DOI | MR | Zbl

[18] M. Neilan; A. J. Salgado; W. Zhang Numerical analysis of strongly nonlinear PDEs, Acta Numer., Volume 26 (2017), pp. 137-303 | DOI | MR | Zbl

[19] S. C. Brenner; L.-Y. Sung; Z. Tan; H. Zhang A convexity enforcing C 0 interior penalty method for the Monge–Ampère equation on convex polygonal domains, Numer. Math., Volume 148 (2021) no. 3, pp. 497-524 | DOI | Zbl

[20] R. Glowinski; A. Marrocco Sur l’approximation, par éléments finis d’ordre un, et la résolution, par pénalisation-dualité, d’une classe de problèmes de Dirichlet non linéaires, Rev. Franc. Automat. Inform. Rech. Operat., Volume 9 (1975) no. R-2, pp. 41-76 | Zbl

[21] R. Glowinski On Alternating Direction Methods of Multipliers: A Historical Perspective, Modeling, simulation and optimization for science and technology, Modeling, simulation and optimization for science and technology. Selected contributions based on the presentations at the conferences “Optimization and PDE’s with industrial applications” (Computational Methods in Applied Sciences), Volume 34, Springer, 2014, pp. 59-82 | Zbl

[22] A. Maugeri; D. K. Palagachev; L. G. Softova Elliptic and parabolic equations with discontinuous coefficients, Mathematical Research, 109, John Wiley & Sons, Berlin, 2000 | DOI | Zbl

[23] I. Smears; E. Süli Discontinuous Galerkin finite element approximation of nondivergence form elliptic equations with Cordès coefficients, SIAM J. Numer. Anal., Volume 51 (2013) no. 4, pp. 2088-2106 | DOI | Zbl

[24] R. A. Horn; C. R. Johnson Matrix Analysis, Cambridge University Press, 2013 | Zbl

[25] C. Miranda Su di una particolare equazione ellittica del secondo ordine a coefficienti discontinui, An. Sti. Univ. Al. I. Cuza Iasi, N. Ser., Volume Sect. Ia (1965) no. 11B, pp. 209-215 | Zbl

[26] G. Talenti Sopra una classe di equazioni ellittiche a coefficienti misurabili, Ann. Mat. Pura Appl., Volume 69 (1965), pp. 285-304 | DOI | MR | Zbl

[27] P. Grisvard Elliptic Problems in Non Smooth Domains, Monographs and Studies in Mathematics, 24, Pitman, Boston, 1985 | Zbl

[28] S. Campanato On the condition of nearness between operators, Ann. Mat. Pura Appl., Volume 167 (1994), pp. 243-256 | DOI | MR | Zbl

[29] S. Koike; A. Świȩch Existence of strong solutions of Pucci extremal equations with superlinear growth in Du, Fixed Point Theory Appl., Volume 5 (2009), pp. 291-304 | DOI | MR | Zbl

[30] B. Sirakov Solvability of uniformly elliptic fully nonlinear PDE, Arch. Ration. Mech. Anal., Volume 195 (2010) no. 2, pp. 579-607 | DOI | MR | Zbl

[31] S. C. Brenner; K. Wang; J. Zhao Poincaré–Friedrichs inequalities for piecewise H 2 functions, Numer. Funct. Anal. Optim., Volume 25 (2004) no. 5-6, pp. 463-478 | DOI | Zbl

[32] M. Neilan; M. Wu Discrete Miranda–Talenti estimates and applications to linear and nonlinear PDEs, J. Comput. Appl. Math., Volume 356 (2019), pp. 358-376 | DOI | MR | Zbl

[33] S. C. Brenner; M. Neilan; A. Reiser; L.-Y. Sung A C 0 interior penalty method for a von Kármán plate, Numer. Math., Volume 135 (2017) no. 3, pp. 803-832 | DOI | Zbl

[34] W. W. Hager; H. Zhang A new active set algorithm for box constrained optimization, SIAM J. Optim., Volume 17 (2006) no. 2, pp. 526-557 | DOI | MR | Zbl

[35] W. W. Hager; H. Zhang The limited memory conjugate gradient method, SIAM J. Optim., Volume 23 (2013) no. 4, pp. 2150-2168 | DOI | MR | Zbl

[36] W. W. Hager; H. Zhang An active set algorithm for nonlinear optimization with polyhedral constraints, Sci. China, Math., Volume 59 (2016) no. 8, pp. 1525-1542 | DOI | MR | Zbl

[37] S. Boyd; N. Parikh; E. Chu; B. Peleato; J. Eckstein Distributed optimization and statistical learning via the alternating direction method of multipliers, Found. Trends Mach. Learn., Volume 3 (2011) no. 1, pp. 1-122 | DOI | Zbl

[38] B. He; X. Yuan On the O(1/n) convergence rate of the Douglas–Rachford alternating direction method, SIAM J. Numer. Anal., Volume 50 (2012) no. 2, pp. 700-709 | DOI | MR | Zbl

Cited by Sources:

Comments - Policy